Alert archive / Texas / Flash Flood Warnings in 2004

Flash Flood Warning 34, NWS Brownsville, TX

June 25, 2004Starr County, Texas

NWS Brownsville, TX issued this flash flood warning at Jun 25, 2004, 7:36 PM CDT for Starr County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 25, 2004, 7:36 PM CDT (00:36 UTC)
Expired
Jun 25, 2004, 10:30 PM CDT
In force
3 hr
Issued by
NWS Brownsville, TX
Area
Counties, with a storm outline in the text

County Starr County, TX

The radar

The Brownsville radar (KBRO), 151 km from the middle of the area, began a volume at 00:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Brownsville Intl, TX (KBRO), launched 00:00Z, 0.6 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brownsville Intl, TX at 00:00Z on 2004-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1251 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brownsville Intl, TX at 00:00Z on 2004-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1251 J/kg
Mixed-layer CIN
-102 J/kg
Mixed-layer LCL
1256 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
107 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KBRO 260038
FFWBRO
TXC427-260330-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BROWNSVILLE TX
736 PM CDT FRI JUN 25 2004

THE NATIONAL WEATHER SERVICE IN BROWNSVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  STARR COUNTY IN DEEP SOUTH TEXAS

* UNTIL 1030 PM CDT

* AT 736 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA.
  DOPPLER RADAR ESTIMATED FROM 2 TO 4 INCHES OF RAINFALL ARE POSSIBLE
  WITH THIS THUNDERSTORM COMPLEX.

* SLOW MOVING THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL IN THE
  WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH
  FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING
  INCLUDE...FALCON DAM...EL SAUZ...ROMA...RIO GRANDE CITY...LA GLORIA
  AND GARCIASVILLE.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

LAT...LON 2675 9841 2619 9865 2645 9935 2676 9890

$$

PHILO/KVS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 25, 6:35 PM CDT, 1 hour 1 minute earlier.

Area forecast discussion, Jun 25, 6:35 PM CDT, 1 hour 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
635 PM CDT FRI JUN 25 2004

.SHORT TERM...FLOOD WATCH REMAINS IN EFFECT FOR DEEP SOUTH TEXAS
THROUGH 4 AM CDT SATURDAY. STRONG THUNDERSTORM COMPLEX CONTINUES TO
DEVELOP SLOWLY SOUTHWARD AND HAS DROPPED 3 TO 6 INCHES OF RAINFALL
OVER CENTRAL JIM HOGG COUNTY. EXPECT LOCALLY HEAVY RAINFALL TO
CONTINUE MOVING TOWARD THE LOWER TEXAS COAST OVERNIGHT. HAVE UPDATED
THE PUBLIC FORECAST TO ACCOUNT FOR THE WIND SHIFT IN THE WAKE OF THE
STRONG OUTFLOW BOUNDARY MOVING TOWARD THE RIO GRANDE. WINDS ARE
EXPECTED TO SHIFT TO NORTHEAST THEN NORTH BEHIND THE
BOUNDARY...RETURNING TO SOUTHEAST AND SOUTH BY SATURDAY MORNING.
&&

.PREVIOUS DISCUSSIONS...LONGER RANGE FORECAST GUIDANCE SHOWS
MOISTURE VALUES DIMINISHING SOMEWHAT NEXT WEEK AS 5H RIDGING BUILDS
IN THE TX COASTLINE AND THE TROPICAL MOISTURE PLUME SHIFTS FURTHER
WEST OVER CENTRAL MEX AND WEST TX. WILL KEEP ISOLD/CHC POPS IN FOR
THE UPCOMING WEEK.  THE INCREASED RIDGING AND DRYING ATMS WILL ALLOW
HIGH TEMPS TO WARM SOMEWHAT RESULTING IN TEMPS NEAR AND ABOVE CLIMO.
&&

.MARINE...AT 2 PM BUOY 020 REPORTED SOUTH WINDS AT 16 KNOTS WITH
GUSTS TO 18 KNOTS AND SEAS AT 4 FEET WITH A 6 SECOND PERIOD. A LOW
PRESSURE TROUGH LOCATED OVER TEXAS WILL CONTINUE TO RESULT IN
ATMOSPHERIC INSTABILITY OVER THE COASTAL WATERS OF DEEP SOUTH
TEXAS.  AS A RESULT THE CHANCES FOR SHOWERS AND THUNDERSTORMS MOVING
OVER THE MARINE AREAS WILL PERSIST THROUGH EARLY NEXT WEEK. MODERATE
SOUTH TO SOUTHEAST WINDS WILL PREVAIL OVER THE MARINE AREAS THROUGH
THE MIDDLE OF NEXT WEEK. WINDS AND SEAS WILL INCREASE SLIGHTLY OVER
THE WEEKEND. WINDS AND SEAS WILL BE HIGHER IN AND NEAR SHOWERS AND
THUNDERSTORMS.
&&

.AVIATION...VFR CONDITIONS ARE BEING REPORTED AT THE REGIONAL
AIRPORTS OF DEEP SOUTH TEXAS. SHOWERS WITH EMBEDDED THUNDERSTORMS
ARE MOVING OVER DEEP SOUTH TEXAS THIS AFTERNOON. AN UPPER LEVEL LOW
PRESSURE SYSTEM LOCATED OVER TEXAS WILL MAINTAIN THE CHANCES FOR
SHOWERS AND THUNDERSTORMS OVER DEEP SOUTH TEXAS FOR THE NEXT FEW
DAYS. SHOWERS AND THUNDERSTORMS MAY REDUCE CEILINGS TO MVFR AND
TEMPORARY IFR CONDITIONS. VFR TO MVFR CONDITIONS WILL PREVAIL OVER
THE REGIONAL AIRPORTS OF DEEP SOUTH TEXAS THE NEXT 24 HOURS.
&&

.BRO WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH FOR FLASH FLOODING
TONIGHT FOR TXZ248>257.
&&

SYNOPTIC...53
MARINE/AVIATION/MESO...58

THIS PRODUCT IS ALSO AVAILABLE ON OUR INTERNET WEB PAGE AT:
HTTP://WWW.SRH.NOAA.GOV/BRO
Hazardous weather outlook, Jun 25, 4:24 PM CDT, 3 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATE
NATIONAL WEATHER SERVICE BROWNSVILLE TX
424 PM CDT FRI JUN 25 2004

TXZ248>257-261200-
BROOKS-COASTAL CAMERON-COASTAL WILLACY-HIDALGO-INLAND CAMERON-
INLAND WILLACY-JIM HOGG-KENEDY-STARR-ZAPATA-
424 PM CDT FRI JUN 25 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS.

...A FLOOD WATCH IS IN EFFECT FOR ALL OF DEEP SOUTH TEXAS UNTIL 4 AM
SATURDAY...

.DAY ONE...TONIGHT.

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL POSSIBLE ACROSS
ALL OF DEEP SOUTH TEXAS TONIGHT AS AN UPPER LEVEL LOW PRESSURE AREA
OVER CENTRAL TEXAS INTERACTS WITH MOIST AND UNSTABLE AIR. ANY STRONG
THUNDERSTORMS THAT DEVELOP WILL LIKELY PRODUCE RAINFALL TOTALS OF ONE
TO TWO INCHES BY EARLY SATURDAY MORNING.  SOME AREAS OF DEEP SOUTH
TEXAS COULD POSSIBLY RECEIVE OVERALL STORM TOTALS FROM TWO TO FOUR
INCHES BY 4 AM SATURDAY MORNING. ANY INTENSE RAIN THE DEVELOPS OVER
SATURATED GROUND WILL MAKE FLASH FLOODING A CONCERN. IN ADDITION TO
THE FLASH FLOODING POTENTIAL...A SEVERE THUNDERSTORM PRODUCING
LARGE HAIL AND DAMAGING THUNDERSTORM WINDS IS ALSO POSSIBLE THROUGH
SATURDAY MORNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

SCATTERED SHOWERS AND THUNDERSTORMS WILL PERSIST THIS WEEKEND. BUT
DRIER CONDITIONS WILL START TO RETURN TO DEEP SOUTH TEXAS EARLY IN
THE UPCOMING WEEK.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED FOR RAINFALL AND SEVERE
WEATHER REPORT. EMERGENCY MANAGERS ARE ASKED TO MONITOR WEATHER
CONDITIONS CLOSELY THIS WEEKEND.

SPEECE

In the hours before

Special weather statement, Jun 25, 6:51 PM CDT, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
651 PM CDT FRI JUN 25 2004

TXZ248>257-260200-
BROOKS-COASTAL CAMERON-COASTAL WILLACY-HIDALGO-INLAND CAMERON-
INLAND WILLACY-JIM HOGG-KENEDY-STARR-ZAPATA-
651 PM CDT FRI JUN 25 2004

...STRONG THUNDERSTORMS WITH HEAVY RAINFALL HAVE ENTERED ZAPATA...
JIM HOGG AND BROOKS COUNTIES...

A AREA OF STRONG THUNDERSTORMS WITH HEAVY RAINFALL CONTINUES TO
DRIFT SOUTHEAST OVER THE NORTHERN TIER OF THE RIO GRANDE
VALLEY. RAINFALL AMOUNTS OF FROM 4 TO 6 INCHES HAVE BEEN
ESTIMATED BY DOPPLER RADAR IN BROWNSVILLE. THIS AREA...ALONG
WITH MOST OF THE RIO GRANDE VALLEY...HAS ALREADY RECEIVED
COPIOUS RAINFALL AMOUNTS DURING THE PAST FEW DAYS. A FLASH
FLOOD WARNING IS IN EFFECT FOR ZAPATA...JIM HOGG AND BROOKS
COUNTIES TONIGHT...WITH ALL OF THE RIO GRANDE VALLEY UNDER A
FLASH FLOOD WATCH OVERNIGHT.

IF DRIVING THROUGH THE NORTHERN PORTIONS OF THE RIO GRANDE
VALLEY...EXPECT FLOODED ROADWAYS AT TIME. ALWAYS REMEMBER...
ESPECIALLY AT NIGHT...IF CONFRONTED WITH WATERS OF UNKNOWN
DEPTH...TURN AROUND...DONT DROWN.

SCATTERED SHOWERS AND THUNDERSTORMS COULD REACH THE LOWER RIO GRANDE
VALLEY LATER THIS EVENING.

STAY TUNED TO NOAA WEATHER RADIO...LOCAL TELEVISION AND RADIO OR
YOUR LOCAL CABLE OUTLET...FOR THE LATEST WEATHER INFORMATION. PHILO

PHILO/KVS

The office that day

Everything else NWS Brownsville, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 7:17 PM CDTFlash Flood WarningBROKenedy3 hr
Jun 25, 8:00 PM CDTFlash Flood WarningBROZapata3 hr
Jun 25, 8:54 PM CDTSpecial Marine WarningBRO96 min
Jun 25, 8:54 PM CDTSpecial Marine WarningBRO96 min
Jun 25, 9:12 PM CDTFlash Flood WarningBROHidalgo108 min
Jun 25, 9:22 PM CDTSevere Thunderstorm WarningBROHidalgo, Starr53 min
Jun 25, 9:50 PM CDTFlash Flood WarningBROCameron, Willacy3 hr
Jun 26, 4:20 PM CDTSevere Thunderstorm WarningBROHidalgo40 min
Jun 26, 4:24 PM CDTFlash Flood WarningBROHidalgo2 hr
Jun 26, 5:29 PM CDTSevere Thunderstorm WarningBROKenedy46 min
Jun 26, 5:31 PM CDTFlash Flood WarningBROKenedy3 hr

Nearby

Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.